Lake Huron, 2005

Marine Thunderstorm Winds in Lake Huron, September 13, 2005

September 13, 2005 · NWS APX · 3 events in 3 counties and zones

3 marine thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Sep 13, 3:42 PM EST, 5 hours 17 minutes earlier.

Area forecast discussion, Sep 13, 3:42 PM EST, 5 hours 17 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE GAYLORD MI
442 PM EDT TUE SEP 13 2005

.DISCUSSION...SFC COLD FRONT STILL HANGING BACK TO THE WEST...
EXTENDING THROUGH WESTERN UPPER MICHIGAN WEST OF SAWYER AND
MARQUETTE AND INTO NW WISCONSIN. WITH TEMPS RUNNING IN THE LOW AND
MID 80S LAPS PLOT REVEALING SBCAPES RUNNING IN THE 500-1500 J/KG
RANGE AS EXPECTED. BUT...WITH SOME CONVECTIVE INHIBITION IN PLACE
AND A LACK OF STRONGER SYNOPTIC FORCING OR LOW LEVEL CONVERGENCE...
RADAR REMAINS DEVOID OF ANY CONVECTIVE ACTIVITY ACROSS THE CWA THUS
FAR. VISIBLE SATELLITE SHOWING A COUPLE BUILDING LINES OF CU OVER
PORTIONS OF E UPPER AND NRN LOWER MICHIGAN ATTM. SO...STILL CANNOT
ENTIRELY RULE THE POSSIBILITY OF A FEW SHOWERS OR THUNDERSTORMS
POPPING OVER THE NEXT FEW HOURS.

UPSTREAM...STRONG IMPULSE AND A COUPLE OF THUNDERSTORM COMPLEXES
LIFTING NE OUT OF IOWA AHEAD OF THE FRONT...COURTESY OF A STRONG
UPPER DIVERGENCE BULLSEYE IN THE RRQ OF STRENGTHENING UPPER JET CORE
ACROSS THE WESTERN LAKE SUPERIOR BASIN. A COUPLE OF WATCH BOXES IN
PLACE OUT AHEAD OF THIS CONVECTION...AND THE PRIMARY FORECAST ISSUE
REVOLVES AROUND SEVERE WEATHER POTENTIAL FOR NRN MICHIGAN.

TONIGHT...AS MENTIONED ABOVE...A COUPLE OF BUILDING CU LINES
EVIDENT OVER PORTIONS OF THE CWA (PARTICULARLY ACROSS UPPER MI)
WHICH MAY POP A SHOWER OR THUNDERSTORM EARLY THIS EVENING. GUT
FEELING IS THAT NOT MUCH WILL OCCUR BUT WILL HOLD OUT AND KEEP THE
SMALL CHANCE GOING FOR THE EVENING. THEN...APPEARS WRITING IS ON THE
WALL FOR LATER THIS EVENING AND OVERNIGHT AS THE STRONG MID LEVEL
WAVE/UPPER DIVERGENCE MAX SLIDES UP ACROSS NRN MICHIGAN AND COLD
FRONT PASSES THROUGH THE AREA. LOOKING LIKE MOST AREAS WILL SEE
RAINFALL AT SOME POINT TONIGHT (THIS EVENING FOR THE WEST AND
OVERNIGHT IN THE EAST) WITH CATEGORICAL POPS JUSTIFIED FOR ALL
AREAS.

AS FAR AS SEVERE WEATHER IS CONCERNED...NOT TERRIBLY IMPRESSIVE LATE
THIS AFTERNOON (IF ANYTHING FORMS) WITH ONLY MODEST INSTABILITY/0-6
KM BULK SHEAR VALUES RUNNING <40 KNOTS/FREEZING LEVELS >13.5 KFT.
BUT ANY STORM THAT DOES FORM COULD TAP 35-45 KNOT WINDS ALOFT DOWN
TO THE SFC AND/OR PRODUCE MARGINAL SEVERE HAIL. SO WILL HIGHLIGHT
THAT ISOLATED THREAT FOR THE EARLY EVENING. THEN...STRONGER MID
LEVEL FLOW OVERSPREADS NRN MICHIGAN LATER THIS EVENING WITH 500 MB
WINDS RAMPING UP TO >50 KNOTS PRODUCING BULK SHEAR VALUES OF 40-50
KNOTS. HOWEVER...WILL BE FIGHTING INSTABILITY ISSUES WITH LOSS OF
DAYTIME HEATING AND MID LEVEL LAPSE RATES ONLY FORECAST AROUND 6.5
C/KM (JUST CONDITIONALLY UNSTABLE). BUT WITH A FAIRLY WARM NIGHT
AHEAD WE WILL NOT LOSE ALL THE INSTABILITY AND THE STRONG UPPER
DYNAMICS MAY MAKE UP FOR IT. ALTHOUGH LOW...BELIEVE THERE IS STILL A
CHANCE FOR SEVERE WEATHER LATER TONIGHT WITH SMALL BOWING SEGMENTS
OR ISOLATED EMBEDDED SUPERCELLS PRODUCING SEVERE WINDS/HAIL. HEAVY
RAINFALL ALSO A CONCERN WITH PWATS RUNNING AROUND 1.5 INCHES.

WEDNESDAY...STRONG FORCING/COLD FRONT MOVE QUICKLY OUT OF THE REGION
BY 12Z FOLLOWED BY STRONG DRYING/SUBSIDENCE/COLD ADVECTION BUILDING
IN BEHIND. AFTER EARLY MORNING SHOWERS EXIT WILL CLEAR THINGS OUT TO
START...BUT DAYTIME HEATING SHOULD PRODUCE SCT-BKN CU ACROSS MOST OF
THE AREA. CONSIDERED PUTTING IN AFTERNOON INSTABILITY SHOWERS BUT
APPEARS CONVECTION WILL BE TOO SHALLOW TO SUPPORT PRECIP.

ADAM

.WEDNESDAY NIGHT AND BEYOND...EXTENDED MODELS ARE IN FAIRLY GOOD
AGREEMENT THAT THERE WILL BE A NEARLY ZONAL FLOW ALOFT TO START OFF
THE PERIOD (WED NIGHT/THU) WITH SLOWLY RISING HEIGHTS FRIDAY INTO
THE BEGINNING OF THE UPCOMING WEEKEND. SO THE MAIN LONG FORECAST
CONCERNS WILL REVOLVE AROUND HIGH TEMPERATURES THROUGH THE PERIOD
THEN POPS LATE IN THE WEEKEND INTO EARLY NEXT WEEK.

WED NIGHT THROUGH THURSDAY NIGHT...AS MENTIONED ABOVE THERE WILL BE
A NEARLY ZONAL FLOW ALOFT DURING THIS TIME PERIOD.
MEANWHILE...SURFACE HIGH PRESSURE WILL SETTLE IN ACROSS THE REGION.
THEREFORE...EXPECT MOSTLY CLEAR TO PARTLY CLOUDY CONDITIONS WITH
COOL NIGHTS (MAINLY 40S) AND A SEASONABLY MILD DAY ON THURSDAY
(UPPER 60S AND LOWER 70S). THE ONE EXCEPTION TO THIS APPEARS TO BE
ACROSS EASTERN UPPER WITH SOME MID CLOUDS (MEAN 1000-500 MB RH 60
PERCENT OR SO AS A SHORT WAVE MOVES BY TO THE NORTH THU AFTERNOON
AND NIGHT).

FRIDAY THROUGH SATURDAY NIGHT...HEIGHTS CONTINUE TO SLOWLY RISE
ACROSS THE WESTERN GREAT LAKES REGION IN RESPONSE TO A TROUGH THAT
DIGS INTO THE NORTHWESTERN STATES. AS THE SURFACE HIGH SLIPS OFF TO
OUR EAST...A RETURN FLOW OF MILDER AIR SHOULD BE ABLE TO WORK ITS
WAY INTO THE AREA. THEREFORE HIGHS WILL CONTINUE TO MODERATE BY A
COUPLE OF DEGREES EACH DAY (FROM THE LOWER TO MIDDLE 70S) UNDER
PARTLY CLOUDY SKIES.

SUNDAY THROUGH TUESDAY...A TROUGH IN THE NORTHERN JET STREAM IS
SHOWN TO DROP DOWN FROM CENTRAL CANADA AND DRAG A SURFACE COLD FRONT
ACROSS THE REGION. THE TIMING OF THIS SYSTEM IS STILL A LITTLE IFFY
WHICH COULD BE AS EARLY AS SUNDAY BUT POSSIBLY LINGER INTO MONDAY.
MODEL TRENDS HAVE SPED UP THIS SYSTEM ALTHOUGH SOME EXTENDED MODELS
DEVELOP A WAVE THAT RIDES UP ALONG THE FRONT ACROSS NORTHERN LOWER
ON MONDAY. ACROSS THE FAR NORTH...DID REMOVE THE POPS ACROSS EASTERN
UPPER ON MONDAY WHICH LINES UP WITH SURROUNDINGS OFFICES. SUNDAY
APPEARS TO BE A VERY WARM DAY WITH HIGHS OF WELL INTO THE 70S. HIGHS
IN THE MIDDLE 60S TO LOWER 70S ARE THEN EXPECTED FOR MONDAY AND
TUESDAY WHICH IS STILL ABOVE AVERAGE BY A FEW DEGREES.

SULLIVAN

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 13, 8:05 PM EST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
905 PM EDT TUE SEP 13 2005

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-141000-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN
FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND
LAKE SUPERIOR
905 PM EDT TUE SEP 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...REMAINDER OF TONIGHT

THERE IS AN INCREASED RISK OF RIP CURRENTS THIS EVENING ON LAKE
MICHIGAN BEACHES OF NORTHERN MICHIGAN...ESPECIALLY ALONG US-2 WEST
OF THE MACKINAC BRIDGE.

STRONG TO SEVERE THUNDERSTORMS WILL MOVE THROUGH AREAS WEST OF
INTERSTATE 75 IN NORTHERN LOWER MICHIGAN THROUGH MIDNIGHT. SOME OF
THE STORMS MAY CONTINUE TO BE SEVERE AS THEY PROGRESS EASTWARD
THROUGH NORTHERN LOWER AND POSSIBLY IN PORTIONS OF EASTERN UPPER.
THE MAIN THREAT WILL BE DAMAGING WINDS IN EXCESS OF 80 MPH. A FEW OF
THE STRONGER STORMS MAY SEE WINDS APPROACHING 100 MPH. THE POTENTIAL
IS ALSO THERE FOR LARGE HAIL ALONG WITH LOCALLY HEAVY RAIN OF 1 TO 2
INCHES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE LIKELY ACROSS NORTHERN MICHIGAN EARLY WEDNESDAY
MORNING...ESPECIALLY EAST OF INTERSTATE-75.  SOME OF THE STORMS MAY
BE SEVERE WITH THE MAIN THREAT BEING DAMAGING WINDS AND ISOLATED
LARGE HAIL.

THUNDERSTORMS ARE POSSIBLE AGAIN ON SUNDAY AND MONDAY ACROSS
PORTIONS OF NORTHERN MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. SPOTTERS SHOULD RELAY
ALL SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE)

JK/ADAM/SMD

In the hours before

Local storm report, Sep 13, 8:54 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
954 PM EDT TUE SEP 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     ST. JAMES ON BEAVER ISL 45.73N 85.52W
09/13/2005                   CHARLEVOIX         MI   CO-OP OBSERVER

            POWER LINES DOWN NEAR ST. JAMES ON BEAVER ISLAND

0845 PM     TSTM WND DMG     FRANKFORT               44.64N 86.23W
09/13/2005                   BENZIE             MI   LAW ENFORCEMENT

            MULTIPLE TREES AND POWER LINES DOWN

0850 PM     TSTM WND DMG     LELAND                  45.02N 85.77W
09/13/2005                   LEELANAU           MI   LAW ENFORCEMENT

            MULTIPLE TREES AND POWER LINES DOWN

0905 PM     TSTM WND DMG     EMPIRE                  44.81N 86.06W
09/13/2005                   LEELANAU           MI   TRAINED SPOTTER

            MULTIPLE TREES DOWN

0920 PM     TSTM WND DMG     TRAVERSE CITY           44.75N 85.60W
09/13/2005                   GRAND TRAVERSE     MI   TRAINED SPOTTER

            TREES DOWN ON PARSONS ROAD IN TRAVERSE CITY

&&

KAS

The radar

The NCL Michigan radar (KAPX), 98 km away, was scanning. The volume nearest the first event began at 01:57 UTC.

Open the radar archive at this moment

Event by event

3 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Straits of Mackinac Within 5nm of Mackinac Bridge Including Mackinac Island

When
September 13, 8:59 PM EST
Where
Straits of Mackinac Within 5nm of Mackinac Bridge Including Mackinac Island marine zone, 3 mi E of Mackinaw City
Measured
56 kt (64 mph) measured gust
Reported by
COASTAL OBSERVING STATION
Coordinates
45.783, -84.667

Marine Thunderstorm Wind, Lh 5nm E of Mackinac Bridge to Presque Isl Lt Mi Ewd Byd 5nm Offshore to Intl Border

When
September 13, 9:14 PM EST
Where
Lh 5nm E of Mackinac Bridge to Presque Isl Lt Mi Ewd Byd 5nm Offshore to Intl Border marine zone, 8 mi NE of Cheboygan
Measured
56 kt (64 mph) measured gust
Reported by
COASTAL OBSERVING STATION
Coordinates
45.733, -84.367

Marine Thunderstorm Wind, 5nm E of Mackinac Bridge to Presque Isle Lt Mi

When
September 13, 9:14 PM EST
Where
5nm E of Mackinac Bridge to Presque Isle Lt Mi marine zone, 1 mi N of Cheboygan
Measured
56 kt (64 mph) measured gust
Reported by
COASTAL OBSERVING STATION
Coordinates
45.667, -84.483

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2005Every state in 2005This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475684, 5475685, 5475686.